Health Library

  • acetaminophen, caffeine, and isometheptene
 

acetaminophen, caffeine, and isometheptene

Pronunciation: a SEET a MIN o fen, KAF een, EYE soe meth EP teen

Brand: MigraTen, Prodrin

What is the most important information I should know about acetaminophen, caffeine, and isometheptene?

Multum emt

Tell your doctor if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take medicine that contains acetaminophen.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Multum donot

Do not use acetaminophen, caffeine, and isometheptene if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Multum donot

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

What is acetaminophen, caffeine, and isometheptene?

Acetaminophen is a pain reliever and a fever reducer.

Caffeine is a stimulant that causes narrowing of blood vessels (vasoconstriction).

Isometheptene also causes narrowing of blood vessels.

The combination of acetaminophen, caffeine, and isometheptene is used to treat migraine headaches or severe tension headaches.

Acetaminophen, caffeine, and isometheptene may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking acetaminophen, caffeine, and isometheptene?

Multum emt

Tell your doctor if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take medicine that contains acetaminophen.

Multum donot

Do not use acetaminophen, caffeine, and isometheptene if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Multum donot

You should not take this medication if you are allergic to acetaminophen (Tylenol), caffeine, or isometheptene, or if you have:

  • glaucoma;
  • severe kidney disease;
  • severe liver disease (especially cirrhosis);
  • severe or uncontrolled high blood pressure; or
  • heart disease.

To make sure you can safely take acetaminophen, caffeine, and isometheptene, tell your doctor if you have any of these other conditions:

  • kidney or liver disease;
  • a history of alcoholism;
  • high blood pressure;
  • blood circulation problems; or
  • if you have recently had a heart attack.
Multum nopreg

FDA pregnancy category C. It is not known whether acetaminophen, caffeine, and isometheptene will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medication.

Multum nobrfeed

This medication can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

How should I take acetaminophen, caffeine, and isometheptene?

Take exactly as prescribed by your doctor. Do not take in larger or smaller amounts or for longer than recommended. Follow the directions on your prescription label.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

To treat migraine headache pain:

  • Take the first dose of this medication as soon as you notice headache symptoms, or after an attack has already begun.
  • If your headache does not completely go away, take 1 tablet or capsule every hour until you feel relief.
  • Do not take more than a total of 5 tablets or capsules in any 12-hour period to treat a migraine.
  • If you still have migraine symptoms after taking a total of 5 tablets or capsules, call your doctor.
Multum rt

Store at room temperature away from moisture and heat.

To treat tension headache pain:

  • Take the first dose of this medication as soon as you notice tension headache symptoms.
  • If your headache does not completely go away, take 1 tablet or capsule every 4 hours until you feel relief.
  • Do not take more than a total of 8 tablets or capsules in any 24-hour period to treat a tension headache.
  • If you still have tension headache pain after taking a total of 8 tablets or capsules, call your doctor.

Acetaminophen may cause false urine glucose test results. Talk to your doctor if you have diabetes and you notice changes in glucose test results while taking acetaminophen, caffeine, and isometheptene.

What happens if I miss a dose?

Since acetaminophen, caffeine, and isometheptene is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen, caffeine, and isometheptene can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen, caffeine, and isometheptene?

Multum noalcohol

Avoid drinking alcohol. Alcohol may increase your risk of liver damage while taking acetaminophen.

Multum nocoffee

Avoid coffee, tea cola, diet pills, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

Multum donot

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

What are the possible side effects of acetaminophen, caffeine, and isometheptene?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop using this medicine and call your doctor at once if you have a serious side effect such as:

  • low fever with nausea, stomach pain, and loss of appetite;
  • dark urine, clay-colored stools; or
  • jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • dizziness;
  • mild skin rash;
  • sleep problems (insomnia); or
  • feeling nervous, irritable, or jittery.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, caffeine, and isometheptene?

There may be other drugs that can interact with acetaminophen, caffeine, and isometheptene. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen, caffeine, and isometheptene.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 4.01. Revision date: 9/19/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

First Nurse

First Nurse

Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!

Ames: 515-239-6877
In Iowa: 800-524-6877 

Search health information online in our Mulimedia Health Library.

High Quality Care

Guardian of Excellence

Mary Greeley consistently delivers high quality patient care.

  • 2013 Guardian of Excellence Award for Clinical Quality
  • Grade 'A' Patient Safety from the Leapfrog Group
  • 2013 Top Performer on Key Quality Measures ranking from The Joint Commission
  • Highest percentage bonus of any Iowa hospital in Medicare's quality incentive program

Mary Greeley on Facebook

Like us on Facebook

Patient Privacy | Net Learning for Employees | MGMC PACS for Physicians
Emergency Preparedness

1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - yourhealth.mgmc@mgmc.com

©2014 Mary Greeley Medical Center - All rights reserved.